Higher risk of blood clots associated with some HRT tablets
Author: Adrian O'Dowd
However, the study found no increased risk of VTE for HRT skin patches, gels or creams, although the vast majority of women choosing HRT are prescribed oral preparations.
Different treatments of HRT used to relieve menopausal symptoms are available depending on the symptoms, such as tablets containing oestrogen only or a combination of oestrogen and progestogen, as well as ‘transdermal’ treatments, such as patches, gels and creams.
Previous trials have shown increased risks of blood clots in menopausal women using HRT, but there is a lack of information on risks associated with different types of HRT.
Therefore, Yana Vinogradova, a member of an epidemiological team at the University of Nottingham led by Julia Hippisley-Cox, set out to assess the association between VTE risk and all available types of HRT in the UK between 1998 and 2017.
The research team used two UK primary care databases (QResearch and CPRD) and compared HRT prescription records of 80,396 women aged 40-79 years who developed blood clots (cases) with those of over 391,494 women who did not (controls).
Other relevant factors, such as lifestyle, family history of blood clots, and underlying conditions linked to blood clots were taken into account.
Analysis showed that most HRT tablets were found to be associated with increased VTE risk (nine extra cases per 10,000 women per year) compared with no HRT.
Tablets containing equine oestrogen, including single and combined preparations, were consistently associated with higher risks than tablets containing synthetic oestrogen.
In addition, higher doses of oestrogen were also associated with higher VTE risk, but there was no increased VTE risk found for skin patches, gels and creams.
This was an observational study so it could not establish cause and the researchers acknowledged some limitations that may have influenced the results.
Nevertheless, they said: “This study has provided a more detailed picture of the VTE risks for different HRT preparations and can help clinicians and women make treatment choices.”
They suggested clinicians should give greater consideration to transdermal HRT, particularly for women already at an increased VTE risk and in line with recent guidelines.
Royal College of General Practitioners chair Professor Helen Stokes-Lampard said the study was interesting but stressed that it showed association and not causation.
“The menopause is a transition stage for every woman and can cause difficulties for many – and for some specific symptoms, such as hot flushes and night sweats, HRT is the only medical treatment that has good evidence of benefit,” she said.
“While this study is certainly interesting and important, as the authors themselves acknowledge, the findings do not prove that tablets cause more DVTs [Deep vein thrombosis] than patches, just that there is an association. As such, it is essential that more research is conducted in this area and taken into account as new clinical guidelines are updated and developed.
“It’s important that patients don’t panic or stop taking HRT as a result of reading about this study, but instead discuss their concerns at their next routine GP appointment, or seek advice from a reputable website like NHS Choices.”